Thunderstorm Wind, Stafford
- When
- September 2, 2:45 PM EST
- Where
- Stafford County, Stafford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -77.400
Trees were downed.
Scattered thunderstorms moved through Madison, Stafford, and King George counties during the afternoon of the 2nd. These storms contained high winds, large hail, and were strong enough to produced a funnel cloud north of Fredericksburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms moved through Madison, Stafford, and King George counties during the afternoon of the 2nd. These storms contained high winds, large hail, and were strong enough to produced a funnel cloud north of Fredericksburg. In Stafford County, trees were downed and quarter sized hail was reported in Stafford. A trained spotter near Interstate 95 2 miles northwest of Falmouth reported seeing a funnel cloud form, then break up a short time later. In King George County, penny sized hail fell in King George and quarter sized hail was reported in Dahlgren. A waterspout was also reported near the Route 301 bridge on the Potomac River. In Madison County, trees were downed and penny sized hail fell in and around Madison.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT TUE SEP 2 2003 WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF NEEDED. AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA. IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE EXPANDED OVRNGT. OVRNGT TEMPS 65-70. WED L80S. WOODY ...LONG TERM...WED NIGHT THRU TUE... WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY. PWATS OVER 2 AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA THURSDAY NIGHT/EARLY FRIDAY. ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY OVER PORTIONS OF VA AND MD. DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/ SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY. HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW .LWX... DC...NONE. MD...FLD WTCH MDZ002-003. VA...FLD WTCH VAZ027>031. WV...FLD WTCH WVZ048>053-055.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH FURTHER DETAILS.
The Sterling radar (KLWX), 63 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Trees were downed.
Quarter sized hail fell.
A trained spotter reported a funnel cloud near I-95. The time was estimated.
Trees were downed.
Penny sized hail fell.
Penny sized hail fell.
Quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372207, 5372208, 5372209, 5372210, 5372211, 5372212, 5372213.